1. Health

Grapefruit Juice and Lipitor Ė My Pharmacist Didnít Know the Facts.

By August 7, 2008

Medication Errors: Don't Let This Happen to You!
Each week, Dr. Mike shares a story from the news or one of his readers about a medication error.

Lipitor and grapefruit juice don't mix. Grapefruit juice inhibits a substance in your small intestine that helps break down dozens of medications, including Lipitor (atorvastatin). If you drink grapefruit juice while taking Lipitor, too much of the medication may enter your blood stream. This could result in side effects such as a dangerous muscle disorder or liver damage.

While standing in line at my local pharmacy, I overheard a customer ask the pharmacist if it was OK to continue to eat grapefruit while he was using Lipitor for high cholesterol. The pharmacist replied, "Yes it's perfectly all right to eat grapefruit. Just have it in the morning and take your Lipitor at night. Anyway, you would have to drink gallons of grapefruit juice or eat a bag of grapefruits for there to be any problem."

Wrong Answer! I was quite concerned and cornered the customer on his way out and made sure that he knew the correct facts. When I got home, I emailed the pharmacy and shared my concerns along with a link to the grapefruit juice article on this site.

Let Dr. Mike know if you have a story to share about your medication. Leave a comment below or post in the Medication Forum.

Comments
August 8, 2008 at 9:33 am
(1) Or maybe YOU are wrong says:

Grapefruit juice inhibits the CYP3A4 enzyme located in the intestines, NOT the liver where the vast majortity of the metabolism of the drug occurs. Maybe you are incorrect and shouldn’t corner the patients of this pharmacist. Perhaps if you were so concerned about the patient, you could have spoken with the pharmacist about your concerns and see if the pharmacist had a valid reason for telling the patient what he told him. You could have also learned something about drug metabolism and become a better physician.

August 8, 2008 at 12:47 pm
(2) Mike Bihari says:

I’m not sure where your’re coming from, but the blog states, “Grapefruit juice inhibits a substance in your small intestine that helps break down dozens of medications, including Lipitor (atorvastatin).” That comment is correct and consistent with what you are saying about the CYP3A4 enzyme. I do not say or imply that the CYP3A4 enzyme is in the Liver. The facts in the blog were derived from other articles about this topic on my site that have been reviewed by a panel of physicians, including a cardiologist.

I did not speak with my pharmacist at the time because there was a long line of people. I did email him as I stated. And, I did follow-up with him the next time I had my own prescription for Lipitor filled.

I have dedicated my long career in medicine to making sure that people have the correct information and the facts they need to be make healthcare decisions. It sounds like I offended you for some reason, and if I did, I’m sorry.

August 8, 2008 at 11:05 pm
(3) Or maybe says:

The title of your article states “…My Pharmacist Didn’t Know the Facts”. This is possible, but highly unlikely. The first line of your article says “Lipitor and grapefruit juice donít mix.” You state this as fact, yet there are many cases, in fact most cases, where this is not true. Especially disturbing is that this patient was going to EAT grapefruit in the morning and I think you would agree that you would ingest a relatively small amount of grapefruit juice when eating a grapefruit as opposed to pouring yourself a glass of grapefruit juice. The bolded and emphasized “Wrong Answer!” is ridiculous.

The title and tone of your article is alarmist and uncalled for. Your action of cornering a patient to undermine the pharmacist’s advice is offensive. The fact is that grapefruit juice and Lipitor are safe together in most cases.

August 9, 2008 at 2:21 pm
(4) drugs says:

I’m sorry that you’re still so angry about what I wrote. I based my facts on the following articles from the peer-reviewed literature:

This latter article was written by two PharmDs.

I agree with you that the blog is a bit “alarmist” and that was on purpose. One of the biggest health problems in the U.S. is medication errors; much of that is due to people not understanding how to use their medications. In many cases the healthcare system has not done a good job in providing people with the information and tools they need.

I have a great deal of respect for healthcare professionals (including pharmacists who are far and away the most knowledgeable about drugs) and my intent was not to undermine the advice of the pharmacist. However I felt and still feel that the information he gave was not correct.

I also have heard numerous medication horror stories from friends and relatives about wrong advice they have received from their physicians and I have helped them find the correct information and work with their physicians to correct the error. I will be sharing some of these in future blogs. The more people are aware, the more empowered they will be to help manage their own health!

Lastly, on a personal note, I take Lipitor and stopped drinking grapefruit juice and eating grapefruits (my favorites) because of my concerns about side effects. Although the risks are probably small it’s not worth having muscle pain or possible muscle damage.

February 13, 2009 at 3:19 pm
(5) George says:

After a study about the half-life of lipitor I was put on an abbreviated dose: 2o mg every other day as opposed to 20 mg daily. My cholorsterol dropped yet again and the HDL and LDL changed favorably. I can live without grapefruit but since I suffer from Anosmia after a bout with bronchitis 4 years ago and sugar/salt are the only two things I can taste. how about lipitor on the non-prescription days.

Thank you,

George G.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.